Schizophrenia.com

Thinking about a mood stabilizer

Cuz everyday is a ■■■■■■■ crisis. But I have some questions:

If you are currently on mood stabilizers right now;

  • did they make you fat?

&

  • did they make a noticeable difference?

I suffer from moodswings, mostly depressive episodes.

I have tried every mood stabilizer there is, depakote, lamictal, lithium, pregabalin (lyrica).

Lithium worked a bit, but not so much it was worth the side effects, shaking hands, hypothyroidism, and feeling a little numb.

Depakote and lamictal didn’t work at all. Pregabalin might have helped me a bit, but not worth it. It was like taking a mild street drug.

I have given up looking for a mood stabilizing drug. Sorry

1 Like

Depakote and yes they make me fat

1 Like

Lamictal is really the only effective mood stabilizer that is weight neutral.

Depakote increases your appetite immensely so you are going to gain weight.

Lithium and to an extent Tegretol are also weight gaining meds.

Trileptal is a variant of Tegretol and it’s not weight neutral but it’s not a huge weight gaining med either.

1 Like

So, it’s a mental health/physical health trade off.

Like everything in the medicine cabinet

@Wave what happens if you go off of the mood stabilizers? Does life become unmanageable?

1 Like

i thought i needed mood stabilizers but ssri antidepressants seem to help me alot and dont cause me to have mania

2 Likes

For me yes, life would become unmanageable if I were to come off my Depakote and Lamictal.
They are both highly effective.

2 Likes

I’m taking lamotrigine, and it hasn’t had any effect on my weight, but neither has clozapine which is notorious for producing weight gain. I haven’t noticed any effect at all, really.

Note that asking others is not going to help you find out how a drug affects you.

-Albert.

2 Likes